High Wind, Corson
- When
- January 20, 9:06 AM CST to 12:00 PM CST
- Where
- Corson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A strong surface high pressure area building in produced wind gusts of 60 mph or higher for locations west of the Missouri River. The strongest gust was 65 mph at Foster Bay in Stanley County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong surface high pressure area building in produced wind gusts of 60 mph or higher for locations west of the Missouri River. The strongest gust was 65 mph at Foster Bay in Stanley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 20, 5:37 AM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
537 AM CST MON JAN 20 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH WEDNESDAY
A BROAD AREA OF VERY LIGHT SNOW MOVING OUT OF NORTH DAKOTA NOW.
VISIBILITY IS GENERALLY 3 MILES OR GREATER. TEMPERATURES ARE ALSO
FALLING RATHER QUICKLY ACROSS NORTHERN MINNESOTA AND EASTERN NORTH
DAKOTA. THUS...EXPECTING HIGHS TO HAVE ALREADY OCCURRED FOR MOST
OF THE CWA.
AS THE DAY PROGRESSES...LIGHT SNOW WILL SHIFT OVER THE CWA WITH
REGIONAL PROFILES SATURATED IN THE LOW LEVELS WITH TEMPERATURES
WELL WITHIN THE DENDRITIC GROWTH ZONE. THERE IS VERY LITTLE LIFT
WITHIN THIS LAYER SO SNOW WILL REMAIN ON THE LIGHT SIDE TO LIMIT
ACCUMULATION. THE PRESSURE GRADIENT ALSO WILL TIGHTEN ON EITHER
SIDE OF THE BACKDOOR FRONT...WITH STEEPEST LAPSE RATES AND MIXED
DOWN WINDS IN THE 40S (KTS) OVER CENTRAL/WESTERN COUNTIES.
PRESSURE RISES PEAK NEAR 16MB/6HRS AS WELL.
1040MB HIGH PRESSURE SETTLES DIRECTLY OVERHEAD TONIGHT...SO
EXPECTING IDEAL RADIATIONAL CONDITIONS TO SET UP. THOUGH WINDS ARE
EXPECTED TO GO CALM FOR A FEW HOURS...WIND CHILL HEADLINE EXTENDS
INTO TUESDAY. THIS IS TO ACCOUNT FOR THE HIGH MOVING AWAY AND
ALLOWING FOR A SOUTH WIND TO DEVELOP. DESPITE WEAK WARM
ADVECTION...TEMPERATURES WILL INITIALLY BE EXTREMELY COLD.
ANOTHER SHOT OF COLD AIR COMES IN TUESDAY NIGHT. MIXING WILL KEEP
TEMPERATURES FROM FALLING TOO DRASTICALLY HOWEVER.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
THE EXTENDED PERIOD REMAINS ACTIVE WITH A FEW ALBERTA CLIPPERS
MOVING THROUGH OR NEAR THE CWA. THESE CLIPPERS HAVE RESULTED IN
LOW POPS FROM FRIDAY THROUGH MONDAY. EXACT TIMING AND EXTENT OF
POSSIBLE SNOW SHOWERS WILL HAVE TO BE FINE TUNED AS THE TIME OF
CONCERN APPROACHES. IN BETWEEN THE CLIPPER SYSTEMS SFC HIGH
PRESSURE WILL DROP DOWN FROM CANADA OVER THE DAKOTAS BRINGING VERY
COLD TEMPERATURES. CURRENTLY THE COLDEST TEMPERATURES LOOK LIKE
THEY WILL OCCUR WEDNESDAY NIGHT/THURSDAY MORNING AND MONDAY NIGHT.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
AN ARCTIC BOUNDARY WILL SLOWLY MOVE ACROSS THE REGION TODAY. BEHIND
THIS ARCTIC FRONT...MVFR STRATUS CLOUDS WILL ALSO DRIFT SLOWLY
INTO THE REGION AND AFFECT ALL TERMINALS THROUGH MONDAY. THE MOST
IMPORTANT ISSUE DURING THE TAF PERIOD IS THE MOVEMENT OF THE
LIGHT SNOW LATE TODAY AS AN UPPER LEVEL SHORT WAVE
TROUGH MOVES FROM NORTHWEST TO SOUTHEAST. THIS IS EXPECTED TO
AFFECT ALL TERMINALS. CURRENTLY SNOW IS JUST BEGINNING TO CREEP
DOWN OUT OF NORTH DAKOTA. VISIBILITIES COULD FALL TO A MILE OR
LESS AT TIMES IN BLOWING SNOW MAINLY AT ATY/ABR/MBG. NORTH TO
NORTHWEST WINDS WILL INCREASE THIS MORNING. EXPECT WINDS TO
INCREASE TO 15 TO 30 KNOTS WITH GUSTS TO 25 TO 40 KNOTS. THE WINDS
WILL DECREASE BY EVENING WITH SKIES CLEARING IN THE EVENING AS
SURFACE HIGH PRESSURE SETTLES INTO THE REGION.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO 5 PM CST
/4 PM MST/ THIS AFTERNOON FOR BUFFALO-CORSON-DEWEY-HUGHES-
HYDE-JONES-LYMAN-POTTER-STANLEY-SULLY-WALWORTH.
WIND CHILL ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST TUESDAY
FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-MARSHALL-MCPHERSON-ROBERTS-SPINK.
MN...WIND CHILL ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST TUESDAY
FOR BIG STONE-TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 436 AM CST MON JAN 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 436 AM CST MON JAN 20 2014 /336 AM MST MON JAN 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL MOVE THROUGH THE AREA TODAY. GUSTY NORTH WINDS WILL DEVELOP TODAY AS WELL. STRONGEST WINDS WILL BE CONFINED TO CENTRAL AND WESTERN SOUTH DAKOTA...WITH GUSTS OVER 50 MPH POSSIBLE. ANY SNOW FALLING IN THIS AREA OF STRONGER WINDS WILL HELP REDUCE VISIBILITY AND POTENTIALLY CAUSE HAZARDOUS TRAVEL CONDITIONS. AS TEMPERATURES FALL...BREEZY CONDITIONS ACROSS NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA WILL CAUSE WIND CHILL READINGS TO FALL BETWEEN MINUS 25 AND MINUS 35 DEGREES THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A VERY COLD START IS EXPECTED FOR EASTERN SOUTH DAKOTA TUESDAY. TEMPERATURES WILL BE BETWEEN MINUS 10 AND MINUS 20. WINDS WILL PICK UP FROM THE SOUTH...WITH MORNING WIND CHILLS EXPECTED BETWEEN MINUS 25 TO MINUS 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 846 AM CST MON JAN 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-202200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 846 AM CST MON JAN 20 2014 /746 AM MST MON JAN 20 2014/ ...AREAS OF BLOWING SNOW AND REDUCED VISIBILITY TODAY... NORTHERLY WINDS FROM 20 TO 40 MPH WITH GUSTS OVER 50 MPH AT TIMES COMBINED WITH FALLING SNOW WILL CREATE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. THE STRONGEST WINDS ARE EXPECTED OVER CENTRAL SOUTH DAKOTA TODAY. DURING PERIODS OF HEAVIER SNOW SHOWERS...THE VISIBILITY MAY DROP BRIEFLY TO BELOW ONE QUARTER MILE. TEMPERATURES WILL CONTINUE TO FALL TODAY WITH WIND CHILL VALUES REACHING 25 BELOW ZERO OR COLDER BY LATE AFTERNOON ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. MOTORISTS SHOULD BE PREPARED FOR HAZARDOUS TRAVEL CONDITIONS TODAY...INCLUDING SLICK ROADS. TMT
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 493405, 493406, 493407, 493408, 493409.